Bowel Ischemia: A Rare Complication of Thiopental Treatment for Status Epilepticus

    loading  Checking for direct PDF access through Ovid

Abstract

Background

Refractory status epilepticus (RSE) treatment is usually performed with comainduction using an appropriate general anesthetic. Most frequent complications are represented by hypotension and infection. Other side-effects may however be encountered.

Observations

We describe two patients suffering from acute bowel ischemia after thiopental (THP) treatment for RSE. A 73-year-old man with a complex-patial RSE following an acute stroke received THP (303 mg/kg over 48 h); 36 h after THP discontinuation, he presented abdominal tenderness and lactate elevation. Necrosis of the terminal ileum and colon was seen during surgical exploration; he deceased shortly thereafter. A 21 year-old woman had a cryptogenic de novo generalized-convulsive RSE resistant to 5 attempts of EEG burst-suppression. During the 6th attempt, after THP (840 mg/kg over 150 h) together with mild hypothermia, she developed an ileus with elevated serum lactate; caecum necrosis was observed during surgery. Hypernatremia, acidosis and hyperlactatemia heralded this complication in both patients.

Conclusion

In these two patients, mechanical vascular ischemia may have resulted from drug-induced paralytic ileus. To our knowledge, this is the first report describing this potential fatal side effect in adults with RSE.

Related Topics

    loading  Loading Related Articles